South Dakota, 2019

Damaging Wind in South Dakota, July 27, 2019

July 27, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts around 60 mph in the Pine Ridge area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts around 60 mph in the Pine Ridge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 5:34 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 27, 5:34 PM MST, 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
634 PM MDT Sat Jul 27 2019

.UPDATE...
Issued at 631 PM MDT Sat Jul 27 2019

Based on radar trends and latest CAMS, the threat for heavy
rainfall across northeast WY has diminished. Will cancel the Flash
Flood Watch for that area, but keep the Watch in place for western
SD.

&&

.DISCUSSION...(This Evening Through Saturday)
Issued at 230 PM MDT Sat Jul 27 2019

Current surface map shows weak high pressure across the eastern
Dakotas, with old frontal boundary along the South Dakota/Nebraska
border. Scattered thunderstorms developing across eastern Wyoming
into western South Dakota. Best instability across the Black Hills
into southwest South Dakota; MLCAPE of 1500-2000J/KG. Lack of
shear has resulted in short-lived pulse storms. A few hail reports
over the Black Hills aided by less melting over the higher
terrain. With abundant monsoonal moisture, precipitable water at
or above of 1.50 inches. Heavy rain/localized flash flooding
possible with slow moving storms. Shortwave across western Wyoming
lifts through western South Dakota tonight. Shower/thunderstorm
activity increases in coverage this evening as shortwave
approaches. Precipitation shifts east of the area late
tonight/early Sunday morning. Gusty northwest winds will be found
on the plains Sunday. Secondary surface trof moves through
northwest South Dakota Sunday afternoon as tail end of northern
stream impulses moves through the Dakotas. CAMs consistent in
developing some convection along the trof Sunday afternoon.

Upper level high will remains across the southern Rockies much of
next week, with a flat ridge over the northern plains. Several
ridge riding impulses will cross the area, resulting in some
thunderstorm activity. Temperatures will be near to slightly
above average next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 523 PM MDT Sat Jul 27 2019

Showers and thunderstorms will continue to spread west to east
across the area tonight, with MVFR conditions in stronger storms.
The activity should end across northeast WY by midnight and across
much of western SD by daybreak Sunday. Gusty northwest winds and
VFR conditions on Sunday.

&&

.HYDROLOGY...
Issued at 631 PM MDT Sat Jul 27 2019

A developing MCS across western SD is producing areas of heavy
rain. Thus far, the ground and streams/creeks seem to be handling
the heavy rain, but will continue to follow closely tonight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 6 AM MDT Sunday for SDZ012-013-024>031-
     041>044-072>074.

WY...None.
&&

Update...Johnson
DISCUSSION...7
AVIATION...Johnson
HYDROLOGY...Johnson
Hazardous weather outlook, Jul 27, 3:09 AM MST, 14 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Sat Jul 27 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Sat Jul 27 2019 /509 AM CDT Sat Jul 27 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Slow-moving thunderstorms are expected this afternoon and evening.
Some storms may be strong or severe. With abundant moisture in the
air today, these storms have the potential to produce heavy
rainfall, possibly resulting in flash flooding. A Flash Flood
Watch is in effect through tonight for most areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Drier weather is expected for much of next week, but there will
stil be near-daily chances for a few storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 27, 2:31 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT Sat Jul 27 2019

SDZ042-272215-
Oglala Lakota SD-
331 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLALA LAKOTA COUNTY
UNTIL 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west-southwest of Oglala, or 18 miles northwest of Pine Ridge,
moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oglala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4312 10276 4319 10297 4330 10290 4321 10265
TIME...MOT...LOC 2129Z 207DEG 7KT 4318 10286

Trimarchi
Special weather statement, Jul 27, 3:04 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
404 PM MDT Sat Jul 27 2019

SDZ027-029-030-041-042-074-272245-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Oglala Lakota SD-Southern Black Hills SD-
404 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER...NORTHWESTERN
OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES UNTIL 445 PM
MDT...

At 404 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wind Cave National Park to 7 miles southeast of
Intersection of Red Shirt and Cuny Table Roads. Movement was
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Buffalo Gap, Fairburn, Rockyford, Red Shirt, Red Shirt Table
Overlook, Intersection of Red Shirt and Cuny Table Roads, Buffalo
Corrals, eastern Wind Cave National Park and southeastern Custer
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4385 10324 4348 10240 4328 10284 4354 10347
TIME...MOT...LOC 2204Z 218DEG 21KT 4358 10337 4337 10281

Trimarchi
Special weather statement, Jul 27, 3:43 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
443 PM MDT Sat Jul 27 2019

SDZ026-029>031-042-074-272330-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Oglala Lakota SD-Southern Black Hills SD-Rapid City SD-
443 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...
NORTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN PENNINGTON COUNTIES UNTIL
530 PM MDT...

At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayward to Badlands National Park.
Movement was north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rapid Valley, Ellsworth Air Force Base, Box Elder, Hermosa, Scenic,
Red Shirt, Folsom, Caputa, Farmingdale, Rapid City Airport, Hart
Ranch, Black Gap, southwestern Badlands National Park and
northeastern Custer State Park.

This includes Interstate 90 in South Dakota between Mile Markers 62
and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4379 10337 4414 10314 4390 10244 4340 10269
TIME...MOT...LOC 2241Z 200DEG 27KT 4385 10330 4356 10265

Trimarchi
Special weather statement, Jul 27, 4:07 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
507 PM MDT Sat Jul 27 2019

SDZ031-073-280015-
Pennington Co Plains-Southern Meade Co Plains-
Including the cities of Wall and Union Center
507 PM MDT Sat Jul 27 2019

Outflow winds ahead of thunderstorms over Custer and central
Pennington counties will produce gusty south to southwest winds up
to 50 mph over southeastern Meade and eastern Pennington counties
through 600 PM. Thunderstorms will then move into the area from
southwest to northeast after 530 PM.
Special weather statement, Jul 27, 4:32 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
532 PM MDT Sat Jul 27 2019

SDZ024-026-028-072-073-280000-
Northern Black Hills SD-Central Black Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Rapid City SD-
532 PM MDT Sat Jul 27 2019

...SPECIAL WEATHER STATEMENT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Hawk, or 6 miles northwest of Rapid City, moving north at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwestern Rapid City, Black Hawk, Summerset and Piedmont.

This includes Interstate 90 in South Dakota between Mile Markers 44
and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4405 10331 4409 10345 4432 10339 4426 10313
TIME...MOT...LOC 2331Z 194DEG 20KT 4415 10334

Trimarchi
Special weather statement, Jul 27, 4:42 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
542 PM MDT Sat Jul 27 2019

SDZ027-029-041-280030-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
542 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND
NORTHWESTERN FALL RIVER COUNTIES UNTIL 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Burdock, or 10 miles northwest of Edgemont, moving
northeast at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burdock and areas north of Edgemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4335 10406 4343 10405 4356 10385 4339 10367
      4331 10405
TIME...MOT...LOC 2342Z 231DEG 8KT 4336 10402

Trimarchi

The radar

The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
July 27, 5:49 PM MST
Where
Oglala Lakota County, (Ien)pine Ridge Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.020, -102.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842315.